Format

Send to

Choose Destination
Ann Pharmacother. 1996 Jul-Aug;30(7-8):851-7.

Understanding allergic reactions to local anesthetics.

Author information

1
Department of Family and Preventive Medicine, University of South Carolina, Richland Memorial Hospital, Columbia 29203, USA.

Abstract

OBJECTIVE:

To review the pharmacology and mechanisms by which local anesthetics cause allergic reactions. Recommendations concerning appropriate use of local anesthetics and alternative therapies in patients with documented local anesthetic allergies are given.

DATA SOURCE:

A MEDLINE search of English-language literature identified pertinent clinical studies, case reports, and reviews. The periods of review were Med1, 1990-present, and Med2, 1985-1989, using the MeSH terms drug hypersensitivity and anesthetics. References from the selected studies, case reports, and reviews were reviewed.

STUDY SELECTION:

Controlled and uncontrolled prospective studies and case reports pertaining to local anaesthetic allergies were reviewed. The selection focused on information pertaining to the etiology and diagnosis of allergic reactions to local anesthetics and alternative therapies for patients with local anesthetic allergies.

DATA SYNTHESIS:

Local anesthetics are classified as either ester or amide compounds. Esters are associated with a higher incidence of allergic reactions, due to a p-aminobenzoic acid (PABA) metabolite. Amide agents do not undergo such metabolism. However, preservative compounds (methylparaben) used in the preparation of amide-type agents are metabolized to PABA. Patients who are allergic to ester local anesthetics should be treated with a preservative-free amide local anesthetic. If the patient is not allergic to ester local anesthetics, these agents may be used in amide-sensitive patients. In the rare instance that hypersensitivity to both ester and amide local anesthetics occurs, or if skin testing cannot be performed, than alternative therapies including diphenhydramine, opioids, general analgesia, or hypnosis can be used.

CONCLUSIONS:

A true immunologic reaction to a local anesthetic is rare. Intradermal skin testing of local anesthetic compounds, methylparaben, and metabisulfite should be performed in patients when a thorough history does not rule out a possible allergic reaction to local anesthetics and future local anesthesia is necessary. Skin testing enables the clinician to identify autonomic responses to minor surgical procedures and toxic reactions to anesthetics so that patients are not incorrectly labeled as "caine" allergic. Diphenhydramine can be used as an alternative to ester and amide local anesthetics in minor procedures of short duration.

PMID:
8826570
DOI:
10.1177/106002809603000724
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center